A 72-year-old Tennessee grandmother received a steroid shot for back pain on Sept. 7.
She thought she was in the clear after making it for a month with no problems, but on Oct. 8, she felt an excruciating pain in her spine. She was one of 620 people that have been infected by a rare form of fungal meningitis. The outbreak, which has claimed 39 lives, has been blamed on contaminated steroids from the New England Compounding Center.
Medical experts have never seen these types of fungal infections, so no one knew quite what to expect. While the fatality rate has been much less than the 40 to 50 percent some doctors initially feared, the recovery process has been long and painful.
Many patients are facing hospitalization for two to three months and a recovery that could take six months to a year. Many patients are getting secondary infections, abscesses in the tissue at the location where the injection took place. The abscesses are inside the body, so diagnosis has proven difficult as it usually requires an MRI.
Another problem is the worry; some new cases are still being reported with one patient not seeing symptoms until 125 days after receiving a shot.
Experts do not expect to see new cases after the end of January, but no one can say with certainty. This outbreak has affected so many people, and I am saddened to hear about the painful ordeals that so many families have faced. I hope steps are taken throughout the medical industry to ensure this never happens again.